Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 135, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 5, 2017, 7:34 PM CDT for Des Moines County, Lee County, Iowa. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2017, 7:34 PM CDT (00:34 UTC)
- Expired
- Jul 5, 2017, 7:56 PM CDT
- In force
- 22 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Des Moines County, IA, Lee County, IA
The radar
The Quad Cities radar (KDVN), 112 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 476 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
476
WUUS53 KDVN 060034
SVRDVN
IAC057-111-060115-
/O.NEW.KDVN.SV.W.0135.170706T0034Z-170706T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
734 PM CDT WED JUL 5 2017
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Des Moines County in southeastern Iowa...
Northeastern Lee County in southeastern Iowa...
* Until 815 PM CDT
* At 734 PM CDT, a severe thunderstorm was located over Iowa Army
Ammunition Plant, or 7 miles west of Burlington, moving west at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
West Burlington, Middletown, Denmark, Iowa Army Ammunition Plant,
Augusta, Welter Recreation Area, Camp L-Kee-Ta, Sawyer, Wever and
Fort Madison Municipal Arpt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4079 9143 4081 9135 4085 9121 4075 9115
4064 9137
TIME...MOT...LOC 0034Z 084DEG 17KT 4080 9127
HAIL...1.00IN
WIND...60MPH
$$
MCCLURE2 follow-up statements
519
WWUS53 KDVN 060048
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
748 PM CDT WED JUL 5 2017
IAC057-111-060115-
/O.CON.KDVN.SV.W.0135.000000T0000Z-170706T0115Z/
Des Moines IA-Lee IA-
748 PM CDT WED JUL 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN DES MOINES AND NORTHEASTERN LEE COUNTIES...
At 747 PM CDT, a severe thunderstorm was located near Denmark, or 11
miles north of Fort Madison, moving west at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Denmark, Iowa Army Ammunition Plant, Augusta, Welter Recreation Area,
Camp L-Kee-Ta, Sawyer, Wever and Fort Madison Municipal Arpt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4079 9143 4081 9135 4082 9130 4075 9115
4064 9137
TIME...MOT...LOC 0047Z 084DEG 17KT 4079 9136
HAIL...0.75IN
WIND...60MPH
$$
MCCLURE541
WWUS53 KDVN 060056
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
756 PM CDT WED JUL 5 2017
IAC057-111-060106-
/O.CAN.KDVN.SV.W.0135.000000T0000Z-170706T0115Z/
Des Moines IA-Lee IA-
756 PM CDT WED JUL 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DES MOINES AND
NORTHEASTERN LEE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened and
moved out of the area. Therefore, the warning has been cancelled.
LAT...LON 4079 9143 4081 9135 4082 9130 4075 9115
4064 9137
TIME...MOT...LOC 0054Z 084DEG 17KT 4079 9142
$$
MCCLUREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:39 PM CDT, 55 minutes earlier.
Area forecast discussion, Jul 5, 6:39 PM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 639 PM CDT Wed Jul 5 2017 ...00z AVIATION UPDATE... .SYNOPSIS... Issued at 300 PM CDT Wed Jul 5 2017 Isolated showers and brief thunderstorms have randomly popped up across the cwa. Meanwhile, a stratiform area of light rain/sprinkles have pushed into our far southern cwa. Cloud cover is a bit more extensive compared to yesterday and there is little if any downdraft CAPE. Yesterday there was decent downdraft CAPE which allowed for gusty thunderstorm outflow winds of around 40 mph. Similar to yesterday, there is little to no shear. The bottom line is most of the popcorn showers or storms will be garden variety, and when they become precipitation-loaded they diminish quickly (due to the lack of shear). So far the convection does not look as vigorous as the past couple of afternoons. Mid-afternoon temperatures across the cwa were in the 80s with dewpoints in the upper 60s to lower 70s. Heat index values were as high as the lower 90s. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 300 PM CDT Wed Jul 5 2017 Hot and humid on Thursday. Late afternoon into early this evening: Isolated showers and storms will gradually diminish and end with loss of heating. I suspect the activity to end by 8 or 9 pm. Most of the activity will be garden variety. Overnight: A rather warm and humid night under clear to partly cloudy skies. Lows will be in the mid to upper 60s. Thursday: A hot and humid day with plenty of sunshine and a capped atmosphere (which will suppress convection). Models indicate the warm ridge axis (hot prod) to push across the cwa, ahead of a rather strong cold front pushing southeast into MN and WI. 850 mb temperatures of at least +20C will yield afternoon surface temperatures in the upper 80s to lower 90s. With dewpoints around 70 the heat index values should soar into the mid 90s at most locations. A few spots may hit upper 90s briefly but this is still below heat advisory criteria. .LONG TERM...(Thursday Night through Wednesday) ISSUED AT 300 PM CDT Wed Jul 5 2017 Thursday Night The Storm Prediction Center has continued a slight risk for severe storms along and north of highway 34. However, confidence regarding areal coverage of storms is low because appreciable 500mb height falls (and attendant forcing) are forecast to pass well to the N/NE of E Iowa/NW Illinois. The best chances for scattered storms are across the NE sections of the forecast area. But even in these areas, PoPs are relatively low between 20-30%. MUCAPE of +2000 J/kg and moderate deep layer shear (+40 kts) are supportive of organized multicell clusters with damaging winds as the primary risk. Storm motion Corfidi vectors are oriented to the SSE. The sfc theta-e and 1000-500mb thickness contours follow a similar path. The 12Z run of the 3 km NAM drops a broken line of storms into mainly the NE portion of the CWA after 8 or 9 PM, which seems like a reasonable solution. The greatest forecast uncertainty exists with how far south and west the convection reaches before it dissipates. Again, there is low confidence on anything greater than scattered coverage across most of the forecast area. Friday and Saturday High pressure in control across the Upper Midwest for the end of the week and first half of the weekend. It will be much less humid behind the Thursday night cold front. Dewpoints in the upper 50s to lower 60s will be a welcomed break from the muggy lower 70s we've experienced the past several days. Recent model runs show a weak cold front moving into the forecast area from the NW on Saturday, then stalling out through the rest of the weekend. For this reason, there are low chances for showers and storms beginning Saturday evening and night. Sunday through Wednesday Sfc high progged to translate into the Eastern U.S. leading to warming temps, increasing low-level moisture (dewpoints well into the 60s to lower 70s), and periodic chances for thunderstorms. While it is too early to delve into the specifics, models are indicating sufficient deep layer shear and at least moderate instability persisting on the eastern periphery of the Western U.S. expansive upper ridge. A strong 850mb baroclinic zone and NW flow aloft could result in an active MCS track through the Midwest, and the potential for several episodes of strong or severe thunderstorms. Uttech && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) ISSUED AT 621 PM CDT Wed Jul 5 2017 Widely scattered showers and storms will diminish with sunset leaving behind clear to partly cloudy skies the rest of tonight. Will continue to monitor for development next 1-2 hrs near terminals and amend if needed. Late tonight will bring the potential for some MVFR fog with near calm winds and abundant low level moisture. On Thursday, weak ridging and a capping inversion aloft will likely preclude any PM storms, thus VFR conditions with light winds becoming Swly 5-10 kts. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Uttech AVIATION...McClure
Hazardous weather outlook, Jul 5, 11:41 AM CDT, 7 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1141 AM CDT Wed Jul 5 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-061645- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1141 AM CDT Wed Jul 5 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT This afternoon into early this evening...Isolated to scattered thunderstorms can be expected. A few of the stronger storms may produce wind gusts to 40 MPH and small hail. Thunderstorms will also be slow moving and produce localized rainfall of an inch or two in a short time. Heat index values will push into the lower 90s at many locations this afternoon, but a few spots may see mid 90s. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thursday afternoon...heat index values will soar into the mid 90s at many locations, but upper 90s are possible. There is a chance of thunderstorms Thursday evening and overnight. The Storm Prediction Center has a slight risk for severe storms across much of the outlook area. The main risk will be damaging winds and large hail. There is a chance for thunderstorms early next week. However, it is too early to determine the severe weather risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed this afternoon or tonight. Haase
In the hours before
Special weather statement, Jul 5, 5:12 PM CDT, 2 hours 22 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 512 PM CDT WED JUL 5 2017 IAC163-052245- Scott- 512 PM CDT WED JUL 5 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SCOTT COUNTY UNTIL 545 PM CDT... At 512 PM CDT, a strong thunderstorm was located near Donahue, or 11 miles northeast of Durant, moving south at 10 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Dixon, Maysville and Plainview. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4174 9071 4162 9067 4163 9083 4174 9079 TIME...MOT...LOC 2212Z 001DEG 10KT 4170 9074 MCCLURE
Local storm report, Jul 5, 5:13 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
513 PM CDT WED JUL 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL S MACOMB 40.47N 90.68W
07/05/2017 M0.50 INCH MCDONOUGH IL TRAINED SPOTTER
TORRENTIAL RAIN WITH PEA TO MARBLE SIZED HAIL.
&&
DCSpecial weather statement, Jul 5, 5:43 PM CDT, 1 hour 51 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 543 PM CDT WED JUL 5 2017 ILC131-161-052315- Rock Island-Mercer- 543 PM CDT WED JUL 5 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ROCK ISLAND AND NORTH CENTRAL MERCER COUNTIES UNTIL 615 PM CDT... At 543 PM CDT, a strong thunderstorm was located over Hamlet, or 8 miles north of Aledo, moving southwest at 15 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Reynolds, Hamlet, Gingle Corners, Aledo Mercer County Airport and Marston. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4139 9069 4132 9061 4121 9077 4136 9094 TIME...MOT...LOC 2243Z 062DEG 15KT 4132 9072 MCCLURE
Special weather statement, Jul 5, 5:56 PM CDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 556 PM CDT WED JUL 5 2017 ILC177-052330- Stephenson- 556 PM CDT WED JUL 5 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STEPHENSON COUNTY UNTIL 630 PM CDT... At 555 PM CDT, a strong thunderstorm was located near Ridott, or near Freeport, moving southwest at 10 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Those attending the Stephenson County Fair are in the path of this storm and should prepare for the expected weather conditions. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4236 8951 4230 8941 4221 8956 4228 8968 TIME...MOT...LOC 2255Z 053DEG 10KT 4230 8954 MCCLURE
Special weather statement, Jul 5, 7:14 PM CDT, 20 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 714 PM CDT WED JUL 5 2017 ILC071-187-IAC057-060045- Henderson-Warren-Des Moines- 714 PM CDT WED JUL 5 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL HENDERSON... NORTHWESTERN WARREN AND SOUTHEASTERN DES MOINES COUNTIES UNTIL 745 PM CDT... At 713 PM CDT, radar indicated strong thunderstorms were located along a line extending from near Burlington to 6 miles west of Galesburg. Movement was south at 10 mph. Winds in excess of 30 mph and half inch hail are possible with these storms. Locations impacted include... Burlington, Monmouth, West Burlington, Kirkwood, Carman, Biggsville, Gladstone, Gulf Port, Lone Tree, Ormonde, Carthage Lake, Gerlaw, Shokokon, Heapsville, Monmouth Municipal Airport, Burlington Regional Airport, Olena, Des Moines County Fairgrounds, Eleanor and Hopper. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4070 9112 4086 9055 4104 9059 4081 9119 TIME...MOT...LOC 0013Z 356DEG 9KT 4078 9111 4098 9050 MCCLURE
Special weather statement, Jul 5, 7:20 PM CDT, 14 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 720 PM CDT WED JUL 5 2017 MOC199-060045- Scotland- 720 PM CDT WED JUL 5 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SCOTLAND COUNTY UNTIL 745 PM CDT... At 719 PM CDT, a strong thunderstorm was located near Downing, or 8 miles northwest of Memphis, moving south at 20 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Memphis, Crawford, Brock, Hitt, Memphis Memorial Airport, Scotland County Fairgrounds and Kilwinning. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4060 9235 4060 9215 4038 9214 4037 9235 TIME...MOT...LOC 0019Z 017DEG 17KT 4055 9228 MCCLURE
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:46 PM CDT | Special Weather Statement | DVN | Delaware, Dubuque | 29 min |
| Jul 5, 8:23 PM CDT | Special Weather Statement | DVN | Jones | 37 min |
| Jul 5, 8:38 PM CDT | Special Weather Statement | DVN | Benton | 37 min |
| Jul 5, 8:49 PM CDT | Special Weather Statement | DVN | Jones | 26 min |
| Jul 5, 9:01 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 44 min |
| Jul 5, 9:41 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.